Affordable Access

deepdyve-link
Publisher Website

Generalized geodesic deviation in de Sitter spacetime

Authors
  • Waldstein, Isaac Raj
  • Brown, J David
Type
Published Article
Journal
Classical and Quantum Gravity
Publisher
IOP Publishing
Publication Date
May 12, 2022
Volume
39
Issue
11
Identifiers
DOI: 10.1088/1361-6382/ac6a9e
Source
ioppublishing
Keywords
Disciplines
  • Paper
License
Unknown

Abstract

The geodesic deviation equation (GDE) describes the tendency of objects to accelerate towards or away from each other due to spacetime curvature. The GDE assumes that nearby geodesics have a small rate of separation, which is formally treated as the same order in smallness as the separation itself. This assumption is discussed in various papers but is not articulated in any standard textbooks on general relativity. Relaxing this assumption leads to the generalized geodesic deviation equation (GGDE). We elucidate the distinction between the GDE and the GGDE by explicitly computing the relative acceleration between timelike geodesics in two-dimensional de Sitter spacetime. We do this by considering a fiducial geodesic and a secondary geodesic (both timelike) that cross with nonzero speed. These geodesics are spanned by a spacelike geodesic, whose tangent evaluated at the fiducial geodesic defines the separation. The second derivative of the separation describes the relative acceleration between the fiducial and secondary geodesics. Near the crossing point, where the separation between the timelike geodesics is small but their rates of separation can be large, we show that the GGDE holds but the GDE fails to apply.

Report this publication

Statistics

Seen <100 times